Tornadoes · United States · Texas · 2011
EF1 tornado, Huffman, Texas, November 8, 2011
This EF1 tornado ran 0.3 miles across Harris County on November 8, 2011, touching down at 1:37 PM CST and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 8, 2011
- Touchdown
- 1:37 PM CST (19:37 UTC)
- Lifted
- 1:39 PM CST (19:39 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Harris County
- Touchdown point
- 30.054, -95.152
- Lift-off point
- 30.058, -95.150
- Record number
- 1111081337-01
What the Weather Service recorded
Thunderstorms moved across Southeast Texas producing areas of damage and at least two tornadoes.
Extensive damage along Hidden Lakes Drive in Kingwood. Numerous trees were snapped our uprooted. Numerous homes had broken windows and partial roof damage. Tornado was rated EF1 on the Enhanced Fujita Scale.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS HGX issued a tornado warning for this county at 19:22 UTC, 15 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:21 UTC | 20:00 UTC | Severe Thunderstorm Warning | HGX |
| 19:22 UTC | 20:00 UTC | Tornado Warning | HGX |
| 20:00 UTC | 02:00 UTC | Tornado Watch | HGX |
| 20:01 UTC | 20:25 UTC | Tornado Warning | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 8, 11:52 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 8, 11:52 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST TUE NOV 8 2011
.AVIATION...
DIFFICULT FORECAST FOR THIS AFTERNOON AND THIS EVENING. A SPECIAL
SOUNDING FROM TEXAS A AND M AT 15Z SHOWED A DECENT INVERSION
LOCATED AT ABOUT 790 MB. THE MODELS STILL ERODE THE CAP IN ADVANCE
OF THE FRONT. THINK THAT THE BEST ENERGY WILL BE FURTHER TO THE
NORTH CLOSER TO THE UPPER LOW AND THAT THERE WILL BE MAINLY
SHOWERS DEVELOPING UNDER THE CAP. THERE IS A SLIGHT CHANCE THAT A
STORM WILL BREAK THE CAP. THERE WAS STILL ENOUGH OF A SURFACE
PRESSURE GRADIENT THAT BREEZY CONDITIONS WILL BE POSSIBLE THROUGH
21Z. THE PRESSURE GRADIENT THEN RELAXES AHEAD OF THE FRONT.
DECIDED TO GO MORE ALONG WITH THE NAM TIMING OF THE FRONT. WINDS
BEHIND THE FRONT DO NOT PICK UP UNTIL WEDNESDAY MORNING.
40
&&
.PREV DISCUSSION... /ISSUED 1031 AM CST TUE NOV 8 2011/
DISCUSSION...
MORNING SOUNDINGS AND AMDAR DATA CONTINUE TO SHOW A SIGNIFICANT
WARM LAYER SITUATED BETWEEN 700-800MB ACROSS A GOOD PART OF SE TX
THIS MORNING. WITH THE S/W & TROF PUSHING A DECENT DISTANCE NORTH
OF THE AREA DO NOT SEE A GOOD CHANCE TO ERODE IT FROM THAT
STANDPOINT AND NOT CONFIDENT WE'LL SEE THE SFC BEING ABLE TO BE
TAPPED INTO AT LEAST ACROSS SRN PARTS OF THE CWA. HOWEVER...CONDITIONS
ARE QUITE UNSTABLE ABOVE THE INVERSION (ALBEIT QUITE A BIT LESS
MOISTURE) AND JET DYNAMICS ARE FCST TO BECOME EVEN BETTER THIS
AFTN. DO NOT HAVE ENOUGH CONFIDENCE TO YANK THE MENTION OF SVR
BEING THAT IT IS HIGHLY CONDITIONAL. HAVE A FEELING WE'RE GOING
TO SEE SHRA TO EXPAND UNDER THE CAP AND LLJ FOR THE NEXT SEVERAL
HOURS. AS THE JET POSITIONING BECOMES BETTER WE COULD SEE SOME
STRONGER STORMS DEVELOP ACROSS N/NE PARTS OF THE REGION WHO IS
PROBABLY SITTING IN THE BEST SPOT. POSSIBLE FOR SOME ELEVATED
CONVECTION SOUTH TOO. BEST DYNAMICS PUSH OFF TO THE E/NE THIS
EVENING...BUT MAY STILL SEE A THIN BAND OF SHRA/TSTMS PUSH THRU
ALONG THE FRONT ITSELF (AS NAM12 & WRF SUGGESTING). OVERALL...NOT
MANY CHANGES TO THE FCST OTHER THAN CHANGING THE PREVAILING PRECIP
TO SHRA WITH ISO TSTMS ACROSS SW 1/2 OF THE CWA. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 80 48 65 41 65 / 80 30 10 10 0
HOUSTON (IAH) 82 53 68 46 67 / 70 70 10 10 0
GALVESTON (GLS) 79 60 68 52 66 / 60 70 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...47
AVIATION/MARINE...40Hazardous weather outlook, Nov 8, 4:50 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 450 AM CST TUE NOV 8 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-091100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 450 AM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE INTO SOUTHEAST TEXAS DURING THE AFTERNOON AS A COLD FRONT APPROACHES THE AREA. THE LINE OF STORMS IS EXPECTED TO PUSH ACROSS THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS MAY ORGANIZE INTO BOWING SEGMENTS CAUSING STRAIGHT LINE WIND DAMAGE. GIVEN STRONG WINDS ALOFT AS WELL AS IN THE LOW LEVELS...SOME OF THE MORE INTENSE STORMS COULD BEGIN TO ROTATE AND POSSIBLY PRODUCE A WEAK AND BRIEF TORNADO. ONE INHIBITING FACTOR COULD BE A WARM LAYER OF AIR ALOFT THAT COULD LIMIT THUNDERSTORM ACTIVITY AND ORGANIZATION. THIS LAYER OF WARM AIR ALOFT MAY POSSIBLY ERODE DURING THE AFTERNOON AND NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY AND THURSDAY A DRY AIRMASS WILL ESTABLISH ITSELF OVER SOUTHEAST TEXAS. STRONG NORTHERLY WINDS WILL BE IN PLACE AND DECREASE ON THURSDAY. ELEVATED FIRE DANGER CONDITIONS WILL EXIST WITH THE DRY AIR AND STRONG WINDS BUT SHOULD THE AREA RECEIVE SIGNIFICANT RAINFALL...RED FLAG WARNINGS WILL NOT BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. GMZ330-335-350-355-370-375-091100- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 450 AM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS ARE EXPECTED TO WEAKEN TODAY AND SEAS SHOULD DECREASE AS A RESULT. THIS MAY BRING AN END TO THE CAUTION FLAGS. A COLD FRONT IS EXPECTED TO PUSH OFF THE COAST TONIGHT WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS THAT COULD CAUSE GALE FORCE WIND GUSTS. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT WHICH MAY REQUIRE SMALL CRAFT ADVISORIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHERLY WINDS ARE EXPECTED TO PERSIST WEDNESDAY THROUGH THURSDAY. SMALL CRAFT ADVISORIES COULD EXTEND THROUGH THURSDAY MORNING WITH 20 TO 30 KNOT WINDS AND SEAS AROUND 7 TO 8 FEET IN OFFSHORE WATERS. PLEASE MONITOR FORECASTS FOR UPDATED CONDITIONS AND ADVISORIES THAT MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
7.6 hours before the tornado, 188 km from the path. November 8, 2011.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 95 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 3.6 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
4.4 hours after it, 188 km from the path. November 9, 2011.
- Mixed-layer CAPE
- 2040 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2139 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Houston Intercontinental (IAH), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:53 UTC | 77 | 71 | 160° 7 kt | 15 | 1013.5 | |
| 18:37 UTC | 75.2 | 71.6 | 110° 10 kt | 1012.5 | -TSRA BR | |
| 18:53 UTC | 74 | 71 | 70° 7 kt | 1012.5 | +TSRA BR | |
| 19:04 UTC | 73.4 | 71.6 | 250° 6 kt | 16 | 1012.5 | +TSRA FG |
| 19:06 UTC | 73.4 | 71.6 | 280° 5 kt | 16 | 1012.5 | +TSRA FG |
| 19:11 UTC | 73.4 | 71.6 | 190° 4 kt | 1012.2 | +TSRA FG | |
| 19:22 UTC | 71.6 | 68 | 280° 8 kt | 1011.9 | +TSRA BR | |
| 19:24 UTC | 71.6 | 69.8 | 270° 8 kt | 1011.9 | +TSRA BR | |
| 19:29 UTC | 71.6 | 69.8 | 260° 8 kt | 1012.2 | +TSRA FG | |
| 19:41 UTC | 73.4 | 71.6 | 3 kt | 1011.9 | -TSRA BR | |
| 19:53 UTC | 73 | 71 | 150° 5 kt | 1011.9 | TS | |
| 20:27 UTC | 75.2 | 73.4 | 160° 7 kt | 1011.5 | ||
| 20:53 UTC | 78 | 72 | 160° 9 kt | 1010.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 65 km away, was scanning. The volume nearest the touchdown began at 19:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:24 UTC | FUNNEL CLOUD | 2 Ese Humble | Harris, TX | SIGHTING OF FUNNEL CLOUD FROM ATASCOSITA FIRE DEPARTMENT. NO DAMAGE AS DID NOT TOUCH DOWN. |
| 19:24 UTC | TORNADO | 2 Ese Humble | Harris, TX | SIGHTING OF TORNADO ON GROUND FROM ATASCOSITA FIRE DEPARTMENT. |
| 19:37 UTC | TSTM WND DMG | Kingwood | Harris, TX | TREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. POSSIBLE TORNADO. |
| 19:37 UTC | TORNADO 0 | Kingwood | Harris, TX | TREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. KINGWOOD VILLAGE ONE AREA OF DAMAGE. |
| 21:02 UTC | TSTM WND DMG | Crosby | Harris, TX | TREES...POWER LINES...AND FENCING DOWN IN CROSBY. POSSIBLE TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 8, 2011
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 8 | 1:45 PM CST | EF1 | McCurtain, OK | 6.2 | 50 | $25,000 | ||
| November 8 | 2:02 PM CST | EF1 | Nacogdoches, TX | 12.3 | 150 | |||
| November 8 | 3:34 PM CST | EF0 | Rusk, TX | 6.4 | 70 | |||
| November 8 | 4:53 PM CST | EF2 | De Soto Parish, LA | 9.6 | 200 | $300,000 | ||
| November 8 | 5:50 PM CST | EF0 | Caddo Parish, LA | 2.9 | 75 | |||
| November 8 | 6:00 PM CST | EF0 | Galveston, TX | 0.3 | 25 | $50,000 | ||
| November 8 | 6:20 PM CST | EF0 | Webster Parish, LA | 5.6 | 75 | |||
| November 8 | 6:29 PM CST | EF0 | Webster Parish, LA | 2.9 | 75 | |||
| November 8 | 7:58 PM CST | EF1 | Newton, TX | 3.6 | 150 | $10,000 | ||
| November 8 | 8:26 PM CST | EF1 | Sabine Parish, LA | 7.1 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.